New Content  edit
Get The App!

Loading the player...
The At-Risk Patient for VTE Post-Discharge
Share URL
Embed Code
Share by Email
Send to social websites
Report this video as inappropriate You can report this video if you think it to be inappropriate, we will review your submission soon. If your reason is not listed here, like copyright infringements, please contact us directly by email. Select your reason
Sexual Content Violent or Repulsive Content
Hateful or Abusive Content Harmful Dangerous Acts
Child Abuse Spam
In this case-based presentation, Dr. Michael Gibson describes the patient at risk for VTE post-hospital discharge.

This transcript is software driven, please understand there may be errors.  Should any inaccuracies or omissions be found, please notify transcripts@MedEdOTG.com for correction.

Hi. I'm Mike Gibson from Harvard Medical School. Today, we're talking about the patient who is at risk of VTE following hospital discharge. This patient is a 77-year-old man. He came to the ED with decompensated heart failure. He was given oxygen, admitted, given diuretics, and was monitored very closely. He was severely immobilized with this heart failure during this admission. The patient's symptoms gradually improved and he was discharged on day four following optimization of his heart failure regimen.

Now, 16 days later the patient returned to the ED with an episode of syncope. He complained of pleuritic chest pain and was found to be hypoxic, tachypneic, and tachycardic, with a low-grade fever. His blood pressure was 140/90, and the EKG was remarkable for new right bundle branch block with no other new changes. So, here's the question. What's the most likely diagnosis here? Is it A) NSTEMI, B) pulmonary embolism, C) pneumonia, or D) over diuresis? Well, in this patient, the answer was B, pulmonary embolism.

Again, to reemphasize from other segments in this series, about half the VTE events occur in the acute medical ill patients after hospital discharge. So, once you're out of the hospital, you're not out of the woods. Here is the patient's CT scan. You can see in the middle of this picture the dark areas within the white area of the pulmonary artery, and you can see clot, a saddle embolus, is there, and this was responsible for the patient's syncope. So, your resident asks you, "Is there anything that could've been done to prevent this pulmonary embolism?" and the answer is we do have a new drug and a new regimen. That's betrixaban administered for an extended duration, 35 to 42 days, and this regimen has been shown to reduce the risk of VTE events compared to standard dose and standard duration enoxaparin. So, we have new choices that may reduce this type of event.

To sum up, this was a patient who was immobilized with heart failure, was discharged without thromboprophylaxis, came back with syncope, and was found to have a pulmonary embolism. It's possible that this kind of patient would benefit from extended duration thromboprophylaxis, in this case, with the one drug that has been shown to reduce these events safely, betrixaban. I hope you've enjoyed this segment.